Hail, Yuma
- When
- May 27, 2:59 PM MST
- Where
- Yuma County, 2.99 mi N of Alvin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.353, -102.078
During the latter half of the afternoon, and into the evening, strong to severe thunderstorms developed and moved north across East Central Colorado. The largest hail reported was golf ball size near Bethune and Hale.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the latter half of the afternoon, and into the evening, strong to severe thunderstorms developed and moved north across East Central Colorado. The largest hail reported was golf ball size near Bethune and Hale. Meanwhile high winds moved through Burlington, which originated from storm activity in Southwest Kansas earlier in the afternoon. A breif, weak tornado was reported north-northeast of Burlington. No damage was reported with the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:39 PM MST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 239 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM MDT Sun May 27 2018 Another disturbance will move over the area on Wednesday bringing more showers to the Tri-State area. Showers and a possibly isolated storm or two will extend into the later overnight period. Thursday afternoon, a ridge will build over the area, leading to a warming trend. Expect daily highs to be in the mid to upper 90s through Friday. There may be chances for showers Friday night into Saturday, but confidence is much lower since the latest model run. Expecting it to stay dry through Sunday, but high temps will trend a little cooler in the upper 80s and lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun May 27 2018 Vfr conditions are expected through the period. However, if a strong thunderstorm does move across the site, they could produce mvfr conditions. For Kgld, through 03z southeast winds near 24 knots with gusts to around 33 knots are expected. Thunderstorms move across the site from near 22z to around 03z. At 04z south winds near 18 knots will decrease to around 13 knots by 09z and continue through the rest of the period. Low level wind shear is expected from 09z to 13z. For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to 30 knots are expected. Thunderstorms will be near or at the site from 23z until 04z. From 05z until the end of the period southeast winds of 8 to 12 knots are expected. Low level wind shear will occur from 05z to 12z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...EV AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
Special Weather Statement National Weather Service Goodland KS 325 PM MDT SUN MAY 27 2018 COZ090-KSZ001-NEZ079-272145- Yuma County CO-Cheyenne KS-Dundy NE- 325 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 345 PM MDT/445 PM CDT/... At 325 PM MDT/425 PM CDT/, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Haigler, or 14 miles southeast of Wray, moving north at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wray, Haigler, Laird and Beecher Island. A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM CDT/ for northeastern Colorado...northwestern Kansas...and southwestern Nebraska. LAT...LON 3978 10199 3983 10221 4013 10222 4010 10187 TIME...MOT...LOC 2125Z 186DEG 32KT 3990 10209 TL
Special Weather Statement
National Weather Service Goodland KS
326 PM MDT SUN MAY 27 2018
KSZ041-272145-
Greeley KS-
326 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
345 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Coolidge, moving north at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Greeley County.
A severe thunderstorm watch remains in effect until 800 PM MDT for
west central Kansas.
LAT...LON 3838 10204 3849 10202 3852 10195 3852 10187
3848 10180 3841 10178 3826 10178 3826 10204
TIME...MOT...LOC 2125Z 184DEG 33KT 3820 10193
VincentSpecial Weather Statement
National Weather Service Goodland KS
337 PM MDT SUN MAY 27 2018
COZ090-NEZ079-272200-
Yuma County CO-Dundy NE-
337 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 400 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Wray, moving north at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alvin.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado...and southwestern Nebraska.
LAT...LON 4035 10205 4035 10186 4015 10192 4018 10215
4044 10213 4044 10205
TIME...MOT...LOC 2137Z 188DEG 34KT 4024 10204
TLSpecial Weather Statement
National Weather Service Goodland KS
351 PM MDT SUN MAY 27 2018
KSZ013-272215-
Sherman KS-
351 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 415
PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kanorado, moving north at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kanorado and Ruleton.
This includes Interstate 70 in Kansas between mile markers 0 and 10.
A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado...and northwestern and west central Kansas.
LAT...LON 3913 10205 3947 10205 3950 10200 3950 10190
3943 10185 3913 10185
TIME...MOT...LOC 2150Z 183DEG 42KT 3926 10199
VincentSpecial Weather Statement National Weather Service Goodland KS 356 PM MDT SUN MAY 27 2018 KSZ041-042-272230- Wichita KS-Greeley KS- 356 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND EASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 355 PM MDT/455 PM CDT/, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Tribune, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tribune and Selkirk. A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3862 10179 3863 10144 3826 10148 3826 10172 TIME...MOT...LOC 2155Z 178DEG 31KT 3827 10161 Vincent
Special Weather Statement National Weather Service Goodland KS 357 PM MDT SUN MAY 27 2018 COZ090-272215- Yuma County CO- 357 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 415 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Lamar, or 16 miles southeast of Holyoke, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma County. A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 4035 10205 4033 10217 4044 10220 4044 10205 TIME...MOT...LOC 2157Z 174DEG 32KT 4040 10208 TL
The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
8 hail, 1 high wind, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Southeast winds gusted up to 58 MPH at the airport.
Garage door was blown off by the thunderstorm winds. Hail up to ping-pong ball size accompanied these winds.
Estimated the time of the report from radar.
Quarter to golf ball size hail reported 8-10 miles north of Bethune.
No damage was reported with this tornado. This tornado was reported by two separate chasers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757979, 757986, 758010, 758011, 757982, 757981, 758009, 757980, 757988, 757983, 757985.